Low blood sugar (hypoglycemia or insulin shock) is not just a concern for people with type 1 diabetes. Although it does not happen as often, if you have type 2 diabetes you can also be at risk and should be familiar with the signs of low blood sugar.
Blood sugar levels are considered too low when they drop below 70 mg/dL. Below this level, the body may not have enough blood sugar (glucose) to provide for energy needs. If symptoms become severe without treatment or correction, low blood sugar levels can cause harm or even death. Knowing the signs and how to treat low blood sugar can help you avoid emergencies.
Increased Risks and Causes
Those at higher risk for hypoglycemia include older adults and people taking certain medications for type 2 diabetes, such as sulfonylureas and insulin. Some pill combinations, injectable medications and certain non-diabetes medications can also increase the risk for low blood sugar. Ask your healthcare team and educate yourself about your medications. Be careful not to take too much medication or time the doses too close together.
Excess alcohol consumption can also cause low blood sugar. Other causes include too much exercise without enough food to cover energy needs, skipping meals, small meals, kidney problems, and medical conditions such as hypothyroidism and Addison's disease.
Signs of Low Blood Sugar
Some medications, such as beta-blockers, can mask low blood sugar symptoms. If low blood sugar levels happen frequently, you have nerve damage, or take certain medications, you may become desensitized to the signs. This is called hypoglycemia unawareness. Also, if your blood sugar levels have been regularly high for a prolonged period, you may experience symptoms when your levels drop, although your levels may not be below 70 mg/dL.
- Blood sugar below 70 mg/dL
- Shaking, trembling or feeling nervous
- Mouth or lips tingling, tongue numbness, or metallic taste
- Numbness or tingling of fingertips
- Rapid heartbeat
- Blood sugar below 55 mg/dL
- Confusion or inability to pay attention
- Difficulty speaking
- Mood changes such as aggressiveness, anxiety, irritability or tearfulness
- Dizziness, headache or blurred vision
- Clumsiness, jerkiness, and coordination problems
- Difficulty walking
- Blood sugar below 40 mg/dL
- Low body temperature
- Convulsions or seizures
- Loss of consciousness or coma
Note: If low blood sugar occurs during sleep, you may experience nightmares, night sweats, irritability, confusion and feeling tired upon waking.
- Eat 15 grams of fast-acting carbohydrates.
- Wait 15 minutes and test blood sugar again.
- Repeat until blood sugar is within normal range.
- Eat a 15-30 gram carbohydrate snack if you will not eat a meal within an hour.
People who are taking acarbose (Precose) or miglitol (Gyset) should treat with pure glucose or dextrose, which comes as a tablet or gel. These medications slow digestion and other fast-acting carbohydrates may not be absorbed fast enough.
Loss of consciousness will require a glucagon injection or emergency medical treatment. Let friends and family know not to administer fluids, foods, or insulin if you lose consciousness. Educate friends and family about the signs of hypoglycemia, how to give a glucagon injection, and when to call 911.
If you are at high risk for hypoglycemia:
- Monitor blood sugar levels frequently, especially before driving, before and after exercise, and before and after sex. If your levels are below 100 mg/dL before activity, eat a snack.
- Follow your prescribed treatment and meal plan. Try not to skip meals or snacks.
- Keep fast-acting carbs handy.
- If you choose to drink alcohol, ask your health care team how to fit alcohol into your meal plan. If you drink an alcoholic beverage, drink it with a meal or snack.
- Educate friends and family about the symptoms of low blood sugar and treatment.
Hypoglycemia. National Diabetes Clearinghouse. Accessed: June 15, 2001. http://diabetes.niddk.nih.gov/dm/pubs/hypoglycemia/
Hypoglycemia. Pub Med Health. National Institutes of Health. Accessed: June 10, 2011. http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001423/
Living with Diabetes. American Diabetes Association. Accessed: June 10, 2011. http://www.diabetes.org/living-with-diabetes/treatment-and-care/blood-glucose-control/hypoglycemia-low-blood.html